Life

Ask the GP: I'm told I have cataracts but the idea of surgery scares me

Typically, an optician would inform you that you have cataracts
Dr Martin Scurr

Q: THE optician told me I have cataracts, which was a surprise. Aged 74, I don't know anyone who has had this and I am afraid. How safe are cataract operations?

AS

A: CATARACTS are a clouding of the lens of the eye. The word means waterfall, a reference to the foamy white appearance of the lens in progressed cases. They occur frequently with advancing age and are very common.

The lens of the eye is composed of a unique protein called crystallin, and over the years this deteriorates and loses its transparency.

A number of factors accelerate this process, including smoking, excessive alcohol consumption, sunlight exposure, uncontrolled type 2 diabetes, and some medicines – particularly corticosteroids, which are used to treat diseases such as asthma and arthritis.

The development of cataracts is painless and the rate at which they develop varies quite widely.

Often the first sign may be difficulty driving at night due to glaring headlights, or difficulty reading small print. Typically, as in your case, an optician would inform you of the diagnosis.

The choice of when to undergo surgery – the only available treatment – should be decided by you. Since, as you say in your longer letter, you are currently coping with your usual activities, now is not yet the right time for the operation.

In due course, your optician may refer you to an ophthalmologist (an eye specialist) and plans will be made for an operation to remove the cataracts, firstly on one eye and then, sometime later, the other.

The surgery is performed under local anaesthetic and you shouldn't need to stay in hospital overnight.

The operation involves removing the damaged lens and then replacing it with a new synthetic one, carefully chosen to give you ideal vision.

This takes ten to 20 minutes and there is usually no pain afterwards, and no stitch in the tiny incision made to one side of the iris (the coloured part of the eye).

The operation is safe and successful, with more than 95 per cent of eyes having a good sense of vision subsequently.

I understand that the news that you have cataracts must have come as a shock, and I also understand that the prospect of surgery is rarely an appealing one.

However, I cannot reassure you too strongly that, in this instance, when the time comes, it is entirely in your best interest to proceed with it.

Q: I WAS prescribed statins to lower my cholesterol but, after a couple of months, my hair is starting to thin. I want to lower my cholesterol but not lose my hair.

PN

A: HAIR loss, technically described as alopecia, has been reported as a rare side-effect of all statins.

Many other drugs can lead to hair loss, too: cimetidine, an acid-suppressant medication used for stomach or duodenal ulcers; non-steroidal anti-inflammatories such as ibuprofen; antidepressants (e.g. amitriptyline); and beta-blockers (e.g. metoprolol) and other medications for high blood pressure, such as the ACE inhibitors perindopril and lisinopril.

The mechanisms vary and it is a confusing picture because, for example, in some women hair loss is brought on by the menopause (the reduction in oestrogen leads to an increase in the ratio of other hormones, and hair follicles are sensitive to any flux in hormone levels). Normal hair growth can be restored in some by hormone replacement therapy (HRT) but, in others, hair loss is caused by HRT.

When medication is suspected as the cause, the correct action – under medical supervision – is to stop taking it and reassess, provided that the medication is non-essential.

If hair growth is restored – and it takes two or three months to be certain – then the next stage is a rechallenge, where you try the original medication again. This is important because it helps to prove the cause. You say in your longer letter that you changed to a different statin and had a similar outcome, and so you are now concerned about trying another cholesterol-lowering drug, ezetimibe, even though your doctor thinks it advisable.

Ezetimibe is a somewhat less potent but nevertheless effective medication for reducing cholesterol levels. Whereas statins work by altering the amount of cholesterol produced in the liver, ezetimibe works by inhibiting how much cholesterol is absorbed through the intestine from food.

You must bear in mind that your doctor has made the judgment that this will reduce your risk of coronary heart disease and of having a heart attack or stroke.

I think there is good reason to think that you will achieve a significant reduction in your cholesterol level by taking ezetimibe — and without the side-effect of alopecia.

CONTACT DR SCURR

To contact the GP, email askthegp@irishnews.com. Include your contact details. Dr Scurr cannot enter into personal correspondence. Replies should be taken in a general context and always consult your own GP with any health worries.

© Solo dmg media

Enjoy reading the Irish News?

Subscribe now to get full access

Life